Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 48, NWS Mobile, AL

February 17, 2008Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Feb 17, 2008, 2:52 PM CST for Butler County, Crenshaw County, Alabama. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 17, 2008, 2:52 PM CST (20:52 UTC)
Expired
Feb 17, 2008, 3:15 PM CST
In force
23 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Butler County, AL, Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 17, 12:32 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2008-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2008-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 277 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
277 m²/s²
0-3 km storm-relative helicity
350 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172052
SVRMOB
ALC013-041-172115-
/O.NEW.KMOB.SV.W.0048.080217T2052Z-080217T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
252 PM CST SUN FEB 17 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BUTLER COUNTY IN SOUTH CENTRAL ALABAMA...
  CENTRAL CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF LUVERNE...

* UNTIL 315 PM CST

* AT 252 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  INDUSTRY...OR ABOUT 22 MILES WEST OF LUVERNE...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUTLEDGE AND LUVERNE BY 310 PM CST...
  PATSBURG...LIVE OAK AND 6 MILES SOUTHWEST OF PETREY BY 315 PM
  CST...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS 
STORM..AND A FUNNEL CLOUD HAS BEEN REPORTED. WHILE NOT IMMEDIATELY 
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT 
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH 
AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

LAT...LON 3184 8617 3181 8618 3178 8614 3175 8612
      3171 8613 3153 8658 3153 8663 3167 8671
      3194 8617
TIME...MOT...LOC 2052Z 242DEG 45KT 3164 8656

$$

PURDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 17, 9:57 AM CST, 4 hours 55 minutes earlier.

Area forecast discussion, Feb 17, 9:57 AM CST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
957 AM CST SUN FEB 17 2008

.UPDATE...CURRENTLY WATCHING THUNDERSTORMS TO THE WEST OF THE AREA
THIS MORNING. THEY ARE INTENSIFYING AS THEY MOVE EASTWARD INTO AN
INCREASINGLY UNSTABLE ENVIRONMENT. PLENTY OF LOW LVL SHEAR EXISTS AND
AS TEMPS RISE INTO THE LOW 70S AND DEWPTS CONTINUE TO RISE ON STRONG
SOUTHERLY WINDS...INSTABILITY VALUES WILL INCREASE AS WELL. THE
COMBINATION OF INCREASING INSTABILITY AND STRONG SHEAR WILL CONTINUE
TO CREATE A RISK OF TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL BE MAXIMIZED IN THUNDERSTORMS THAT
DEVELOP AHEAD OF THE LINE AND THESE STORMS WILL ALSO HAVE THE
GREATEST RISK OF PRODUCING LARGE HAIL. TORNADO WATCH 62 WILL CONTINUE
FOR THE ENTIRE AREA THROUGH 1 PM AND AN EXTENSION/NEW WATCH WILL
LIKELY BE REQUIRED FOR THE AFTERNOON HOURS (PLEASE SEE MCD 256 FOR
MORE INFORMATION FROM SPC). /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
     20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
     FROM 20 TO 60 NM.

&&

13/JC
Hazardous weather outlook, Feb 17, 4:30 AM CST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.

STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.

A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.

In the hours before

Local storm report, Feb 17, 12:51 PM CST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     TORNADO          MOLINO                  30.72N 87.33W
02/17/2008                   ESCAMBIA           FL   FIRE DEPT/RESCUE

            LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
            CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
            TO AFFECTED AREAS

&&

CULLEN
Local storm report, Feb 17, 1:29 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
129 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1223 PM     TORNADO          3 SE JAY                30.92N 87.12W
02/17/2008                   SANTA ROSA         FL   LAW ENFORCEMENT

            HOUSE AND ROOF DAMAGE JUST SOUTHEAST OF JAY. TIME AND
            LOCATION ESTIMATED.

&&

CULLEN
Special weather statement, Feb 17, 1:39 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
139 PM CST SUN FEB 17 2008

ALZ055-056-059-062>064-FLZ001-003-172045-
UPPER BALDWIN-LOWER BALDWIN-LOWER
MOBILE-ESCAMBIA-CONECUH-MONROE-INLAND ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BAY MINETTE...DAUPHIN ISLAND AND
EVERGREEN...
139 PM CST SUN FEB 17 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER ESCAMBIA...CONECUH...
MONROE...BALDWIN...MOBILE AND SANTA ROSA COUNTIES...

AT 133 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM NEAR EXCEL TO THE WEST END OF DAUPHIN
ISLAND...AND MOVING EAST AT 35 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
MOBILE METRO AREA...DAUPHIN ISLAND...POINT CLEAR...NICHBURG...
SARDINE...ROBINSONVILLE...LOXLEY AND LENOX THROUGH 245 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

PURDY
Special weather statement, Feb 17, 1:54 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
154 PM CST SUN FEB 17 2008

ALZ056-059-062-064-FLZ001>003-172100-
UPPER BALDWIN-LOWER BALDWIN-ESCAMBIA-CONECUH-COASTAL ESCAMBIA-INLAND
ESCAMBIA-INLAND SANTA ROSA-
INCLUDING THE CITIES OF...BREWTON AND EVERGREEN...
154 PM CST SUN FEB 17 2008

...A LINE OF STRONG THUNDERSTORMS MOVING OVER ESCAMBIA...CONECUH...
BALDWIN AND SANTA ROSA COUNTIES...

AT 154 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS FROM FAIRNELSON TO 5 MILES WEST OF FORT MORGAN...
AND MOVING EAST AT 40 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WAWBEEK...WALLACE...DEANS...MIXONVILLE...EVERGREEN...WILCOX...WAHL
AND POLLARD THROUGH 300 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 45 TO 55 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY EVENING FOR
SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA.

PURDY
Local storm report, Feb 17, 2:21 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
221 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0158 PM     HAIL             DOZIER                  31.49N 86.37W
02/17/2008  E1.00 INCH       CRENSHAW           AL   EMERGENCY MNGR

0141 PM     TSTM WND DMG     GANTT                   31.41N 86.48W
02/17/2008                   COVINGTON          AL   LAW ENFORCEMENT

            TREES DOWN ON US 29. POSSIBLE TORNADO

0119 PM     TORNADO          2 NE DIXIE              31.16N 86.70W
02/17/2008                   COVINGTON          AL   TRAINED SPOTTER

            EXTENSIVE TREE DAMAGE...ALSO POWERLINES DOWN AND SHINGLES
            OFF A ROOF

0115 PM     TORNADO          1 W DIXIE               31.14N 86.74W
02/17/2008                   ESCAMBIA           AL   TRAINED SPOTTER

            1 HOUSE DESTROYED...1 HOUSE DAMAGED...TREES SNAPPED IN
            HALF...BETWEEN MILE MARKER 23 AND 24 ON HWY 29

0110 PM     TORNADO          DIXIE                   31.14N 86.72W
02/17/2008                   ESCAMBIA           AL   EMERGENCY MNGR

            2 HOUSES COMPLETELY DESTROYED...SEVERAL TRAVEL TRAILERS
            FLIPPED OVER

0210 PM     HAIL             1 N DOZIER              31.51N 86.37W
02/17/2008  E1.00 INCH       CRENSHAW           AL   EMERGENCY MNGR

&&

CULLEN
Local storm report, Feb 17, 2:28 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
228 PM CST SUN FEB 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TORNADO          DOZIER                  31.49N 86.37W
02/17/2008                   CRENSHAW           AL   TRAINED SPOTTER

            TREES AND POWER LINES DOWN

&&

CULLEN

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 7:00 AM CSTSevere Thunderstorm WarningMOBWashington45 min
Feb 17, 9:48 AM CSTMarine Weather StatementMOB2 hr
Feb 17, 10:37 AM CSTTornado WarningMOBBaldwin38 min
Feb 17, 11:03 AM CSTTornado WarningMOBChoctaw, Washington27 min
Feb 17, 11:11 AM CSTTornado WarningMOBBaldwin49 min
Feb 17, 11:25 AM CSTTornado WarningMOBClarke35 min
Feb 17, 11:30 AM CSTSevere Thunderstorm WarningMOBMobile60 min
Feb 17, 11:46 AM CSTSpecial Marine WarningMOB59 min
Feb 17, 11:46 AM CSTTornado WarningMOBBaldwin59 min
Feb 17, 11:58 AM CSTTornado WarningMOBClarke, Wilcox47 min
Feb 17, 12:29 PM CSTTornado WarningMOBEscambia61 min
Feb 17, 12:30 PM CSTSevere Thunderstorm WarningMOBBaldwin, Mobile45 min
Feb 17, 12:44 PM CSTSpecial Marine WarningMOB61 min
Feb 17, 12:54 PM CSTSevere Thunderstorm WarningMOBMobile36 min
Feb 17, 12:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 1:12 PM CSTTornado WarningMOBButler, Conecuh, Covington, Crenshaw, Escambia63 min
Feb 17, 1:21 PM CSTTornado WarningMOBButler, Monroe, Wilcox39 min
Feb 17, 1:55 PM CSTSpecial Marine WarningMOB65 min
Feb 17, 2:11 PM CSTTornado WarningMOBCrenshaw19 min
Feb 17, 2:14 PM CSTSevere Thunderstorm WarningMOBButler, Conecuh, Covington31 min
Feb 17, 2:31 PM CSTSevere Thunderstorm WarningMOBBaldwin, Conecuh, Covington, Escambia59 min
Feb 17, 2:54 PM CSTSevere Thunderstorm WarningMOBButler, Crenshaw36 min
Feb 17, 3:01 PM CSTTornado WarningMOBButler, Crenshaw44 min
Feb 17, 3:13 PM CSTTornado WarningMOBConecuh, Covington, Escambia47 min
Feb 17, 3:24 PM CSTMarine Weather StatementMOB5 hr
Feb 17, 3:28 PM CSTSevere Thunderstorm WarningMOBButler, Covington, Crenshaw, Escambia50 min
Feb 17, 3:51 PM CSTTornado WarningMOBCovington24 min
Feb 17, 3:59 PM CSTSpecial Marine WarningMOB31 min
Feb 17, 4:30 PM CSTSpecial Marine WarningMOB90 min
Feb 17, 5:09 PM CSTSevere Thunderstorm WarningMOBCovington36 min
Feb 17, 5:53 PM CSTSevere Thunderstorm WarningMOBCovington52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.